AN O’REILLY SUMMIT
November 12–13, 2015  •  San Francisco, CA
 

Schedule

Grand Ballroom
9:00am Opening welcome Tim O'Reilly (O'Reilly Media), Steven Levy (Mr.), Lauren Smiley (Medium)
9:10am No ordinary disruption James Manyika (McKinsey & Company)
9:30am Minds and machines Sebastian Thrun (Udacity), Adam Cheyer (Samsung), Alexandre Lebrun (Facebook), John Markoff (New York Times), Jerry Kaplan (Stanford University), Kristian Hammond (Northwestern Computer Science)
11:10am The first machine age isn't over yet Limor Fried (Adafruit Industries), Mark Hatch (TechShop), Yancey Strickler (Kickstarter), Saul Griffith (Other Lab), Jeff Immelt (General Electric)
1:30pm Workers in a world of continuous partial employment Esther Kaplan (The Investigative Fund), Carrie Gleason (Fair Workweek Initiative Center for Popular Democracy), Leah Busque (TaskRabbit), Dan Teran (Managed by Q)
3:30pm Networks and the nature of the firm Esko Kilpi (Esko Kilpi Company), Simon Rothman (Greylock Partners), Gary Swart (Polaris Partners), James Cham (Bloomberg Beta), Nick Grossman (Union Square Ventures), Stewart Butterfield (Slack), Kali Fry (Intuit), Anne-Marie Slaughter (New America)
8:00am Morning coffee service
Room: Regency Foyer
10:40am Morning break sponsored by Medium
Room: Gold Ballroom
3:00pm Afternoon break sponsored by Medium
Room: Gold Ballroom
5:30pm Event
Room: Gold Ballroom
Evening Reception (Sponsored by IBM)
12:30pm Lunch sponsored by Soasta
Room: Ralston Ballroom
6:30pm Event
Room: Ralston Ballroom
Gala dinner and guest speakers to be announced
9:00am-9:10am (10m)
Opening welcome
Tim O'Reilly (O'Reilly Media), Steven Levy (Mr.), Lauren Smiley (Medium)
Program hosts Tim O'Reilly, Steven Levy, and Lauren Smiley open the first day of Next:Economy.
9:10am-9:25am (15m)
No ordinary disruption
James Manyika (McKinsey & Company)
James Manyika sets the stage with a global perspective on the future shape of the economy and technology's role in that economy.
9:30am-10:40am (1h 10m)
Minds and machines
Sebastian Thrun (Udacity), Adam Cheyer (Samsung), Alexandre Lebrun (Facebook), John Markoff (New York Times), Jerry Kaplan (Stanford University), Kristian Hammond (Northwestern Computer Science)
In our present moment, which Erik Brynjolfsson and Andy McAfee call "the Second Machine Age," AI is replacing many familiar white collar jobs and threatening to wipe out even more forms of manual labor, and the media is full of fearmongering about Artificial Intelligence and jobs. In this session, we'll look at the current state of AI and its impact on the Next Economy.
11:10am-12:30pm (1h 20m)
The first machine age isn't over yet
Limor Fried (Adafruit Industries), Mark Hatch (TechShop), Yancey Strickler (Kickstarter), Saul Griffith (Other Lab), Jeff Immelt (General Electric)
We are seeing great leaps forward in applied AI, while at the same time, technology continues to reinvent manufacturing. We are entering a world of smart stuff (and dumb stuff built with smart tools), and this modern manufacturing revolution is converging with networks of hardware entrepreneurs, new sources of funding, and widely available next-generation manufacturing tools.
1:30pm-3:00pm (1h 30m)
Workers in a world of continuous partial employment
Esther Kaplan (The Investigative Fund), Carrie Gleason (Fair Workweek Initiative Center for Popular Democracy), Leah Busque (TaskRabbit), Dan Teran (Managed by Q)
There are those who say that Uber, TaskRabbit, DoorDash, and other "on demand" companies are leading to a world of continuous partial employment. This may be true, but it is also true that the rise of automated workplace monitoring and scheduling algorithms has done that for virtually all low-wage jobs. If the algorithm is the new shift boss, what kind of algorithm do we want running things?
3:30pm-5:15pm (1h 45m)
Networks and the nature of the firm
Esko Kilpi (Esko Kilpi Company), Simon Rothman (Greylock Partners), Gary Swart (Polaris Partners), James Cham (Bloomberg Beta), Nick Grossman (Union Square Ventures), Stewart Butterfield (Slack), Kali Fry (Intuit), Anne-Marie Slaughter (New America)
Economist Ronald Coase argued that the modern corporation replaced the Renaissance economy of small businesses and tradesmen because the management overhead of a large firm was lower than the transaction costs between small firms. This logic may be changing in fundamental ways.
8:00am-9:00am (1h)
Break: Morning coffee service
10:40am-11:10am (30m)
Break: Morning break sponsored by Medium
3:00pm-3:30pm (30m)
Break: Afternoon break sponsored by Medium
5:30pm-6:30pm (1h) Event
Evening Reception (Sponsored by IBM)
Join us in the Gold Ballroom on Thursday, November 12th for refreshments and networking with other Next:Economy guests.
12:30pm-1:30pm (1h)
Break: Lunch sponsored by Soasta
6:30pm-8:30pm (2h) Event
Gala dinner and guest speakers to be announced
After dinner, we'll hear from a couple of provocative speakers who have embraced alternate careers, and can give us a unique view into the way the world works now rather than the way it used to work.